Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 178, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 17, 2003, 8:15 PM EDT for Guilford County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 8:15 PM EDT (00:15 UTC)
- Expired
- Aug 17, 2003, 8:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2764 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 180015
SVRRAH
NCC081-180045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
814 PM EDT SUN AUG 17 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN AND EASTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 845 PM EDT
* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS IN THE GREENSBORO AREA...MOVING SOUTHEAST AT 25
MPH. NICKEL SIZED HAIL AND WIND GUSTS IN EXCESS OF 58 MPH ARE LIKELY
WITH THIS STORM.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
CLIMAX
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
THIS STORM WILL ALSO PRODUCE HEAVY RAINFALL...WHICH MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO
NOT CROSS FLOODED ROADS. A FLASH FLOOD WARNING IS ALSO IN EFFECT
FOR GUILFORD COUNTY UNTIL 915 PM.
LAT...LON 3610 7976 3601 8001 3592 8002 3590 7955
3616 7953
$$
RFGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:15 PM EDT, 0 minutes earlier.
Area forecast discussion, Aug 17, 8:15 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 815 PM EDT SUN AUG 17 2003 ...SEVERE WEATHER AND FLASH FLOODING ONGOING OVER NW PIEDMONT... GUILFORD... NE DAVIDSON... ALAMANCE AND RANDOLPH COUNTIES ARE GETTING THE FULL BRUNT OF THE SIGNIFICANT WEATHER AT 815 PM. THIS ACTIVITY WAS BUILDING SLOWLY S-SE AND WILL AFFECT MUCH OF DAVIDSON ... RANDOLPH... CHATHAM... ALAMANCE... AND POSSIBLY STANLY... MONTGOMERY... MOORE... LEE COUNTIES THROUGH 1100 PM. MSAS WAS SHOWING THE MOST FAVORABLE CONDITIONS OVER THESE AREAS... WITH CONTINUED SURFACE MOISTURE CONVERGENCE AND STRONG INSTABILITY GRADIENT. THE MID LEVEL DRYING SEEN ON SATELLITE FEEDING INTO NW NC CONTINUED TO ENHANCE THE POTENTIAL FOR MICROBURST (WIND DAMAGE) ON A LOCALIZED BASIS. ANOTHER HAZARD WILL BE FLASH FLOODING WITH THESE STORMS THAT ARE TENDING TO BACKBUILD UPSTREAM.... THEN TRAIN OVER THE SAME REGIONS. UPDATE TO ZONES WILL REFLECT SEVERE THUNDERSTORM WATCH EXPIRATION AT 800 PM... BUT WILL ENHANCE WORDING TO REFLECT THE CURRENT WEATHER OVER THE WESTERN PIEDMONT. .RAH...NONE. BADGETT
Hazardous weather outlook, Aug 17, 6:12 AM EDT, 14 hours 3 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181000- HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR EXPIRATION TIME NATIONAL WEATHER SERVICE RALEIGH NC 612 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER TODAY. THE COMBINATION OF SURFACE BOUNDARIES... UPPER LEVEL DISTURBANCES... ABUNDANT MOISTURE AND AFTERNOON HEATING WILL LEAD TO STRONG THUNDERSTORMS. SOME OF THE STORMS COULD REACH SEVERE LIMITS WITH THE MAJOR THREAT BEING STRONG WINDS. .DAYS TWO THROUGH SEVEN... ...ENTER DETAILS HERE... .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RHJ
In the hours before
Local storm report, Aug 17, 6:12 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
612 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0601 PM RED OAK/DORTCHES NC .88 INCH HAIL
08/17/03 NASH RED OAK FIRE DEPT REPORTS
NICKLE HAIL AND ESTIMATED
WIND GUSTS TO 60 MPH ON
THARRINGTON RD, MIDWAY
BETWEEN RED OAK AND
DORTCHES.Special weather statement, Aug 17, 6:30 PM EDT, 1 hour 45 minutes before
NCZ007-008-021>025-038>041-075-076-172345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 630 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS APPROACHING FORSYTH... GUILFORD... AND ALAMANCE COUNTIES FROM SURRY... STOKES AND ROCKINGHAM COUNTIES... STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHWARD INTO THE WINSTON-SALEM... GREENSBORO AND BURLINGTON AREAS BETWEEN 645 PM AND 745 PM. THE STRONGEST THUNDERSTORMS ARE EXPECTED AFFECT AREAS FROM RURAL HALL AND KERNERSVILLE TO BELEWS LAKE... SUMMERFIELD AND STOKESDALE BEFORE 700 PM... THEN WINSTON-SALEM... GREENSBORO... AND POSSIBLY BURLINGTON AND ELON BEFORE 730 PM. FREQUENT LIGHTNING AND VERY HEAVY RAINFALL FOR 30 TO 45 MINUTES WILL OCCUR. GUSTY WINDS TO 40 MPH CAN ALSO BE EXPECTED. IN ADDITION... A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 800 PM. THESE THUNDERSTORMS HAVE THE POTENTIAL TO STRENGTHEN FOR ANOTHER HOUR OR SO AS THEY MOVE INTO THE TRIAD AREA FROM THE NORTH. A WEAKENING TREND IS EXPECTED AFTER 800 OR 900 PM. SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM WATER AND OFF OPEN FIELDS. BADGETT
Local storm report, Aug 17, 6:39 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
639 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 5 N NASHVILLE NC WIND DAMAGE
08/17/03 NASH TREES REPORTED DOWN
BETWEEN CASTALIA AND RED
OAK.Local storm report, Aug 17, 6:55 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
655 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM CASTALIA NC FLASH FLOODS
08/17/03 NASH FLASH FLOODING OVER
NORTHERN NASH COUNTY
INCLUDING CASTALIA ROAD...
WILDLIFE ROAD... AND
LANDFILL ROAD.
PWBSpecial weather statement, Aug 17, 7:09 PM EDT, 1 hour 6 minutes before
NCZ007-008-021>025-038>041-075-076-180001- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 709 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS OVER NORTHWEST FORSYTH... AND OVER GREENSBORO... RADAR AT 709 PM INDICATED STRONG THUNDERSTORMS OVER RURAL HALL AND STANLEYVILLE... MOVING SOUTHEAST TOWARD WINSTON-SALEM AND KERNERSVILLE. THESE THUNDERSTORMS WILL AFFECT FORSYTH COUNTY THROUGH 800 PM. OTHER STRONG THUNDERSTORMS HAD FORMED OVER GREENSBORO AND EXTENDED EAST AND SOUTHEAST TO FOREST OAKS AND CLIMAX... AND THESE STORMS WILL AFFECT GUILFORD AND ALAMANCE COUNTIES THROUGH 800 PM. FREQUENT LIGHTNING... VERY HEAVY RAIN... AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THESE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 800 PM. THESE THUNDERSTORMS MAY BECOME SEVERE AS THEY AFFECT THE WINSTON-SALEM... GREENSBORO... AND BURLINGTON AREAS. IN ADDITION... FLASH FLOODING MAY BECOME A PROBLEM IF THESE STORMS BEGIN TO TRAIN OVER THE SAME AREAS. SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM WATER AND OFF OPEN FIELDS... AND NEVER DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. BADGETT
Special weather statement, Aug 17, 7:55 PM EDT, 20 minutes before
NCZ038>040-073-074-180055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 755 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS APPROACHING LEXINGTON... THOMASVILLE... HIGH ROCK... ARCHDALE... ASHEBORO... AND SLIER CITY FROM THE NORTH... AT 754 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING SOUTHEAST AT 15 MPH INTO NORTHERN DAVIDSON... NORTHERN RANDOLPH... AND ALAMANCE COUNTIES. THESE STORMS WILL AFFECT LEXINGTON... THOMASVILLE... HIGH ROCK... ARCHDALE... HIGH POINT... ASHEBORO... AND SILER CITY BETWEEN 755 PM AND 845 PM... WITH FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. WIND GUSTS TO 45 MPH ARE ALSO POSSIBLE. SEEK SHELTER INDOORS UNTIL THESE STORMS PASS THROUGH AND THUNDER IS NO LONGER HEARD. STAY AWAY FROM TREES DUE TO THE GUSTY WIND AND THE WET GROUND. FLASH FLOODING MAY BECOME A PROBLEM IF THESE STORMS PERSIST. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:30 PM EDT | Flash Flood Warning | RAH | Davidson | 90 min |
| Aug 18, 4:11 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 34 min |
| Aug 18, 5:45 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 30 min |
| Aug 18, 5:54 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 36 min |
| Aug 18, 6:15 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 30 min |
| Aug 18, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 19 min |
| Aug 18, 6:36 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.